Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS Topeka, KS

April 11, 2020Lyon County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 11, 2020, 6:49 PM CDT for Lyon County, Morris County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2020, 6:49 PM CDT (23:49 UTC)
Expired
Apr 11, 2020, 7:15 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Lyon County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 6:54 PM CDTHAIL 1.75Council Grove, KSGOLFBALL SIZE HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 5:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WUUS53 KTOP 112349
SVRTOP
KSC111-127-120015-
/O.NEW.KTOP.SV.W.0008.200411T2349Z-200412T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
649 PM CDT Sat Apr 11 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morris County in east central Kansas...
  Northwestern Lyon County in east central Kansas...

* Until 715 PM CDT.

* At 649 PM CDT, a severe thunderstorm was located 4 miles south of
  Council Grove, moving northeast at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Council Grove, Bushong, Dunlap and Council Grove Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3865 9662 3874 9651 3874 9615 3856 9634
      3856 9664
TIME...MOT...LOC 2349Z 235DEG 30KT 3860 9652 

HAIL...1.75IN
WIND...60MPH
 
$$

BD
2 follow-up statements
557 
WWUS53 KTOP 112355
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
655 PM CDT Sat Apr 11 2020

KSC111-127-120015-
/O.CON.KTOP.SV.W.0008.000000T0000Z-200412T0015Z/
Morris-Lyon-
655 PM CDT Sat Apr 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN MORRIS AND NORTHWESTERN LYON COUNTIES...

At 655 PM CDT, a severe thunderstorm was located near Council Grove,
moving northeast at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Council Grove, Bushong, Dunlap and Council Grove Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3865 9662 3874 9651 3874 9615 3857 9633
      3858 9662
TIME...MOT...LOC 2355Z 235DEG 30KT 3863 9647 

HAIL...2.00IN
WIND...60MPH
 
$$

BD
560 
WWUS53 KTOP 120007
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
707 PM CDT Sat Apr 11 2020

KSC111-127-120015-
/O.CON.KTOP.SV.W.0008.000000T0000Z-200412T0015Z/
Morris-Lyon-
707 PM CDT Sat Apr 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EAST CENTRAL MORRIS AND NORTHWESTERN LYON COUNTIES...

At 706 PM CDT, a severe thunderstorm was located 6 miles east of
Council Grove, moving northeast at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Emergency management reported golf ball size hail at 655 PM 
         at Council Grove.  

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Council Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3864 9648 3874 9648 3874 9615 3864 9627
TIME...MOT...LOC 0006Z 235DEG 30KT 3868 9637 

HAIL...2.00IN
WIND...60MPH
 
$$

BD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:38 PM CDT, 11 minutes earlier.

Area forecast discussion, Apr 11, 6:38 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
638 PM CDT Sat Apr 11 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 354 PM CDT Sat Apr 11 2020

Active weather dominates our short-term period as a strong system
impacts the region. The focus for this evening will be on timing and
placement of thunderstorm development and severity potential.
Attention then turns to hazards associated with an advancing cold
front set to move through the CWA tomorrow.

20Z water vapor shows a cut-off upper low spinning over the AZ/
Mexico border, and an upper trough digging into the northwestern
CONUS. At the surface, the ridge that was positioned over eastern
KS/western MO yesterday is now located over the Carolina coasts.
A deepening surface low was sitting over central KS at mid
afternoon. With the aid of southerly flow, dewpoints have steadily
increased today and are now in the low to mid 50s in eastern KS
and a dryline is evident on surface maps extending from the low,
southward into OK and TX. The warm and moistening atmosphere has
led to further destabilization of our airmass with afternoon CAPE
values ranging from 1000 J/kg near the NE state border to 2500
J/kg in south-central portions of KS. A low level jet is progged
to strengthen near and just south of I-70 after 00Z, which is also
when the HRRR and RAP, in agreement with some other convective
allowing models (CAMS), show thunderstorm initiation over central
and northeastern KS. Effective bulk shear values are forecast to
range from about 30 to 40 kts. The combination of shear and CAPE
could allow for some healthy updrafts leading to strong to severe
thunderstorms. The main concerns will be large hail and damaging
downburst wind. Storms should weaken after midnight but scattered
showers may linger into Sunday morning.

Attention then turns to the progression of a sharp cold front as it
marches across the area tomorrow. North-northwest winds quickly
increase behind the front and will become sustained between 25 and
35 mph with gusts to near 55 mph possible at times during the
afternoon. Thus, a High Wind Warning has been issued for the western
CWA with a Wind Advisory for the eastern half. Depending on the
timing of the front, another round of strong to severe storms will
be possible tomorrow afternoon just ahead of the boundary in
eastern KS. Stratiform light rain is expected behind the boundary
and efficient CAA will cause temperatures to plummet throughout
the day. A wintry mix of precipitation is even possible in
northern and north-central KS late in the day.

.LONG TERM...(Sunday night through Saturday)
Issued at 354 PM CDT Sat Apr 11 2020

Unseasonably cool temperatures will then settle in for the week
in the wake of this weekend's system. Temps early Monday will
likely be in the upper 20s with afternoon temps only warming into
the 40s (feeling more like late February). Tuesday morning also
looks to be below freezing area-wide with locations in northern KS
experiencing sub-freezing conditions again Wednesday and Thursday
morning. While temperatures moderate a bit through the week, we
will remain below average with large scale troughing in place over
a wide swath of the country. A return to more seasonable
conditions can be expected next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 638 PM CDT Sat Apr 11 2020

Main concern will be convection through 06Z, primarily at TOP and
FOE. Short term models suggest development at TOP and FOE in the
01Z to 04Z time period. Isolated tsra may affect MHK after 01Z.
Forecast soundings suggest mvfr cigs developing after 06Z and
lowering to IFR after 10Z. A strong cold front will move through
the terminals in the 16Z to 19Z time period. Winds will shift to
the northwest and increase to around 22 kts with gusts up to
48 kts at MHK and around 37 kts at TOP and FOE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 10 PM CDT Sunday for
KSZ011-012-023-024-026-038>040-054>056-058-059.

High Wind Warning from 10 AM to 10 PM CDT Sunday for
KSZ008>010-020>022-034>037.

&&

SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...53
Hazardous weather outlook, Apr 11, 4:08 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
408 PM CDT Sat Apr 11 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-122115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
408 PM CDT Sat Apr 11 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

A few strong to severe storms are possible this evening for the
outlook area. Storms are most likely to form in central Kansas
before moving eastward into the area. Primary hazards with any
storms that develop are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very gusty northerly winds are expected Sunday into Sunday
evening, with sustained winds of 25 to 35 mph and gusts of 55 mph
possible. A High Wind Warning and Wind Advisory have been issued
for the area.

A few strong to severe storms could develop Sunday afternoon,
mainly along and near Interstate 35. Large hail, damaging wind and
a tornado or two will be possible.

Overnight low temperatures are forecast to be below freezing from
Sunday night through at least mid-week. These temperatures will
damage unprotected and sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:04 PM CDTHigh Wind WarningTOPClay, Cloud, Dickinson, Geary, Marshall, Morris and 4 more29 hr
Apr 11, 4:04 PM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more33 hr
Apr 11, 6:25 PM CDTSevere Thunderstorm WarningTOPMorris35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.